The most important step in the management of toxicity due to any of the cardiac glycosides is its recognition. Despite the development of an accurate clinical assay for serum levels of digoxin greater than 20 years ago, digitalis toxicity remains common and difficult to confirm, even if suspected, due primarily to 2 factors. First, the signs and symptoms of digitalis toxicity, most commonly an abnormal electrocardiogram showing ventricular or atrial arrhythmias, with or without some degree of concurrent atrioventricular block, often also occur in patients with congestive heart failure (CHF) and underlying coronary atherosclerosis who are not receiving a cardiac glycoside. Second, due to digoxin's narrow therapeutic ratio, the marked degree of variability in the sensitivity of individual patients to its toxic effects, and the common problem of obtaining blood samples inappropriately during the early distribution phase following dosing, a serum digoxin concentration often does not serve as a reliable indicator of toxicity. Despite these difficulties in diagnosis, the management of digoxin toxicity has been made much more effective with the widespread availability of F(ab) fragments of anti-digoxin antibodies. This drug provides the clinician with a rapidly acting, safe antidote for all commonly used digitalis preparations. Conventional therapy for digoxin toxicity remains the maintenance of serum potassium levels greater than or equal to 4 mEq/liter, reversal of decompensated CHF or overt myocardial ischemia, attention to serum magnesium levels and the patient's acid-base status, appropriate antiarrhythmics in the event of ventricular arrhythmias, and a temporary pacemaker for high-grade atrioventricular block. Nevertheless, the high specificity and documented safety of the antibody preparation provides a needed safety net for the continuing use of cardiac glycosides as first-line inotropic agents in the modern therapy of chronic CHF.